Winter Storm, Antrim
- When
- November 1, 6:00 PM EST to November 2, 10:00 PM EST
- Where
- Antrim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.007, -85.176 (the zone’s center; the record gives no point)
Upper-level cyclonic flow, west-northwest low-level winds, and significant moisture lead to impressive lake effect snowfall across parts of northern Michigan. The highest totals were seen across Antrim, Kalkaska, and Otsego counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Upper-level cyclonic flow, west-northwest low-level winds, and significant moisture lead to impressive lake effect snowfall across parts of northern Michigan. The highest totals were seen across Antrim, Kalkaska, and Otsego counties. A 60-hour total of 14.8 was reported in Antrim county and 11 in Otsego county among other reports of 8+ across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 1, 3:09 PM EST, 2 hours 51 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
409 PM EDT Mon Nov 1 2021
.NEAR TERM...(Through Tonight)
Issued at 406 PM EDT Mon Nov 1 2021
High Impact Weather Potential: First accumulating snow in some spots
tonight.
Pattern Synopsis/Forecast: Great Lakes caught between strong low
pressure (986mb) over northern Quebec...and a large surface ridge
(1032mb) along the lee of the Rocky Mountains and extending into the
mid Mississippi Valley. The juxtaposition of these two features is
funneling colder air into Michigan...which has brought unsettled
convective weather to northern Michigan with bands of rain and
snow/graupel showers off Lakes Superior and Michigan. Water
temperatures averaging around 12C on Lake Superior and 14C on Lake
Michigan...with 850mb temperatures around -5C so lapse rates are
plenty steep to support convection. 0-3km CAPE values over eastern
Lake Superior over 100J/kg this afternoon...with equilibrium level
temperatures around -25C so certainly sufficient enough to support
charge separation and a threat for some lightning though haven't
seen any as of yet.
Cyclonic flow will hang on over the upper Lakes tonight...possibly
with the development of enhanced surface troughing/convergence over
southeast Lake Superior. Mid level short wave trough will drop
southeast into Lake Superior overnight...certainly won't hurt the
cause with core of coldest 500mb temperatures arriving (~ -35C).
Primary Forecast Concerns: Snowfall is the primary concern. First
with convective/QPF logistics...two areas of concern overnight.
Western/central parts of Chippewa county where convergence off Lake
Superior will be maximized...instability runs through a deep layer
(nearly up to 600mb). There is a pretty decent QPF signal around
the Soo vicinity and points west tonight...perhaps on the order of
0.50+ inch locally by 12z Tuesday. Across northern Lower the target
area looks to be areas between Grand Traverse and Little Traverse
Bay into the higher terrain inland. Convective parameters look very
good here as well especially after midnight with inversion heights
up toward 650mb...and expect there to be a focused area of low level
ascent in these areas. Trajectories not quite there for two-lake
preconditioning...bands should orient themselves somewhere in the
290-300 degree range.
As for precipitation type...given minimal changes to the APX
sounding this morning other than some minimal boundary layer
heating...and the fact that it has mostly snowed out the window
today despite temperatures near 40F...have little doubt that
precipitation will fall pretty much as all snow across northwest
Lower higher terrain with loss of little daytime heating. Especially
in some of the more intense convective showers will have little
trouble getting snow to reach the ground between wet-bulbing and
minimal melting induced cooling. Lakeshore areas likely to still
see enough of a marine influence again except in heavier showers
where more heavily rimed snowflakes are likely. Given current water
temperatures need 850mb temperatures closer to -8C to support snow
at the lakeshores...but only around -5C across the interior (and we
are already there).
Snow-to-liquid ratios should be a bit on the wetter side through
there is a decent (for lake convection) DGZ though above 800mb so
there is a decent layer of riming likely to reduce SLR a bit. Will
use something in the 10-12:1 range across eastern Upper and 8-10:1
across northwest Lower. How much snow gets "wasted" as it melts is
an unknown...but once we get a coating to build off of we should be
good to go. So after all that...snow amounts overnight for
western/central Chippewa counties will be 1-4 inches...and a similar
range for a small area centered on Otsego/northern Crawford/
southeast Antrim/northeast Kalkaska/western Montmorency/Oscoda
counties. Adding on another inch or so in these areas Tuesday
morning will bring some areas up to 5 inches.
Will plan to match up advisory headline with MQT for the
aforementioned Chippewa county zones through Tuesday morning. Will
also run a "first of the season" headline for the higher terrain
areas of northern Lower outlined above.
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 406 PM EDT Mon Nov 1 2021
High Impact Weather Potential...Accumulating snowfall in higher
terrain
Pattern/Synopsis...Upper level pattern features anomalously strong
ridging poking up into western Canada, with an unusually deep cutoff
lifting through Quebec. Further west broad troughing exists off the
west coast. Closer to home the Quebec cutoff will continue lifting
northeast with the first in a pair of short waves moving across the
upper Great Lakes on Tuesday, and the second moving through late
Wednesday into Thursday. Lake effect rain and snow showers persist
Tuesday into early Wednesday, with heights starting to rise over the
upper Great Lakes by Thursday, potentially ushering in a relatively
dry and quiet stretch late week.
Forecast/Details...High pressure will be sliding through the upper
Mississippi Valley on Tuesday, with a weakening pressure gradient
and resultant winds over us. Even though winds may not be as strong
as on Monday, we could still see gusts above 20 kts, especially
along the coast. These northwest winds and plenty of overlake
instability (with deltaT's aoa 20C) will mean ongoing lake effect
snow showers early Tuesday morning. In Ern Upper we'll find the best
environment with deeper synoptic moisture, high inversion heights,
and great lift pegged right in the middle of the 2 to 3 kft
saturated DGZ. In Nrn Lower we'll be a bit drier, but will still
stand a good chance at seeing pure snow through the morning and
early afternoon in the higher terrain. A surface trough moving
overhead should bring an uptick to the intensity
As far as accumulations...believe most guidance in on track for a
few hundreds on an inch of liquid in most areas, with the hardest-
hit areas being the typical WNW and NW-flow belts. With an SLR of 10
or just under 10, believe most areas should see around an inch or
less of additional accumulation through Tuesday and Tuesday night.
The only exception may be Northern Chippewa county where the better
overall environment exists.
Wednesday brings more chances of rain/snow mix through the morning
hours, which should transition to more liquid through the afternoon.
We remain saturated through the DGZ with plenty of overlake
instability remaining. With high pressure moving into the Ohio
Valley winds may take on a more southwesterly component, fanning out
any light accumulations. On Thursday, winds take on a more westerly
then southwesterly component, as surface ridging sets up shop across
all the the Ohio Valley.
&&
.LONG TERM...(Thursday night through Monday)
Issued at 406 PM EDT Mon Nov 1 2021
High Impact Weather Potential...Minimal
Pattern Synopsis/Forecast...By late week the anomalous Canada
troughing finally moves east toward Hudson Bay. Guidance has a lot
of disagreement on how to handle upper level features late in the
week into next weekend...even so it looks like the general trend is
for a quieter and drier pattern as upper level ridging spreads into
the Mississippi Valley and upper Great Lakes, with its associated
surface component dominating the Ohio Valley. Heading into the
weekend 850mb temperatures bump back up above zero, and high
temperatures look to rise back into the upper 40's and even low 50's
for some areas.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 145 PM EDT Mon Nov 1 2021
Lake induced convection to continue into Tuesday which means
predominantly VFR conditions interspersed with periods of IFR in
heavier snow showers/graupel showers.
&&
.MARINE...
Issued at 406 PM EDT Mon Nov 1 2021
Have made some adjustments to ongoing Small Craft Advisories based
on current conditions. Pressure gradient will relax a bit
overnight but wind/wave conditions will likely remain near
advisory criteria into Tuesday with an onshore wind component.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 8 PM this evening to 2 PM EDT
Tuesday for MIZ021>023-027>029-086-087.
LH...SMALL CRAFT ADVISORY until 5 AM EDT Tuesday for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 1 PM EDT Tuesday for LMZ342-344>346.
LS...SMALL CRAFT ADVISORY until 5 AM EDT Tuesday for LSZ321.
&&
NEAR TERM...JPB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JPB
MARINE...JPBHazardous Weather Outlook National Weather Service Gaylord MI 428 PM EDT Mon Nov 1 2021 MIZ016>018-020>036-041-042-086>088-095>099-021100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 428 PM EDT Mon Nov 1 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. A few non-severe thunderstorms are possible through tonight across parts of eastern upper Michigan. Accumulating snow is expected tonight across the traditional lake effect regions of northwest lower and eastern upper Michigan. The greatest potential for accumulating snow will be well inland from the lakeshores, and especially across the higher terrain areas. See ongoing advisories for additional details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional accumulating snow and areas of slick travel are expected Tuesday morning across the traditional lake effect regions of northwest Lower and eastern Upper Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rain and snow amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-021100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 428 PM EDT Mon Nov 1 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. A few non-severe thunderstorms are possible across Whitefish Bay through tonight. Waterspouts are possible tonight within all nearshore waters of eastern Upper and northern Lower Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988467, 988473, 988472.